Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 364, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2009, 8:36 AM CDT for Fayette County, Lamar County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2009, 8:36 AM CDT (13:36 UTC)
- Expired
- Jul 5, 2009, 8:55 AM CDT
- In force
- 19 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1314 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:25 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 5, 6:25 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 625 AM CDT SUN JUL 5 2009 .UPDATE...FOR AVIATION DISCUSSION. && .DISCUSSION... LARGE AREA OF CONVECTION POISED TO MOVE INTO CENTRAL ALABAMA THIS MORNING...IN WAVE ONE OF WHAT MAY BE A MULTI-WAVE ATTACK OF CONVECTIVE COMPLEXES. WHILE ACTIVITY IS PRETTY STRONG THIS MORNING...IT COULD GET EVEN STRONGER (OR SEVERE) IF CONDITIONS ARE ABLE TO BECOME MORE UNSTABLE AS WE HEAD ON INTO THE AFTERNOON. HIGH POPS (CATEGORICAL TO LIKELY) ARE IN ORDER FOR TODAY. MODELS IN GENERAL AGREEMENT THAT THERE MAY BE A SHORT LULL IN THE ACTIVITY SOMETIME THIS EVENING...BUT ANOTHER UPPER LEVEL IMPULSE WILL LIKELY BRING IN MORE RAIN/STORMS LATER ON TONIGHT. MODELS HAVE REALLY PUMPED UP THE POPS FOR TONIGHT...AND ITS REALLY HARD TO GO AGAINST THAT. FORECAST CONFIDENCE STARTS TO DECREASE DUE TO UNCERTAINTIES ASSOCIATED WITH FRONTAL MOVEMENT AND IT ULTIMATE POSITION. GETTING CONFLICTING SIGNALS ON HOW LONG IT WILL TAKE THE FRONT TO PUSH FAR ENOUGH SOUTH TO BRING RAIN CHANCES DOWN TO CLIMO OR LOWER LEVELS. TENDED TO FOLLOW THE NAM FOR NOW...WHICH SUGGESTS THE DEEPER MOISTURE WILL PUSH SOUTH AND EASTWARD BY TUESDAY MORNING. IN THE MIDDLE TO LONG TERM (BEYOND TUESDAY)...THE UPPER LEVEL PATTERN REMAINS DOMINATED BY THE BIG RIDGE IN THE SOUTHERN PLAINS/FOUR CORNERS AREA. WITH ALABAMA IN THE EASTERN SIDE OF THIS RIDGE...AND A GENERAL NORTHWEST FLOW ALOFT OVER US...WE WILL HAVE TO BE CAUTIOUS ABOUT MORE CONVECTIVE SYSTEMS COMING OUR WAY. WHILE QUITE WARM...TEMPERATURES DONT SEEM TO BE TOO OUT OF HAND CONSIDERING THE TIME OF YEAR. /61/ && .AVIATION...12Z TAF DISCUSSION. ACTIVE WEATHER PERIOD EXPECTED AS A COLD FRONT MOVES INTO AND ACROSS THE NORTHERN SECTIONS. NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED AND SOME STORMS COULD BE SEVERE. FOR TCL, BHM, EET AND ANB...THROUGH 16Z EXPECT CEILINGS 3000 TO 5000 FEET TO DEVELOP WITH ISOLATED SHOWERS AND THUNDERSTORMS. AFTER 16Z EXPECT MVFR CONDITIONS TO DEVELOP AS AREAL COVERAGE OF SHOWERS AND STORMS INCREASE WITH TEMPORARY IFR CONDITIONS IN AND NEAR STORMS. FOR MGM AND TOI...ONSET OF PRECIPITATION SHOULD WAIT UNTIL EARLY TO MID AFTERNOON AND PERSIST TO NEARLY 03Z. CEILINGS OF 10 KFT WILL TRANSITION TO NEAR MVFR. WINDS SOUTHWESTERLY WITH VARIABILITY WITHIN THUNDERSTORMS. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && KSL
Hazardous weather outlook, Jul 5, 5:21 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 521 AM CDT SUN JUL 5 2009 ALZ011>015-017>050-061021- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 521 AM CDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AREA-WIDE THROUGH 10 PM TONIGHT. THE HIGHER LIKELIHOOD OF SEVERE STORMS DEVELOPING WILL BE ACROSS THE NORTHERN SECTIONS THIS MORNING...THEN AREA- WIDE THIS AFTERNOON AND EVENING. A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE NORTHERN HALF OF THE AREA. NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE PRIMARY THREAT WILL BE DAMAGING WINDS. IN ADDITION...WHERE STORMS PERSIST FOR ANY LENGTH OF TIME...LOCALLY HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE AREA-WIDE ON MONDAY AND THEN ACROSS THE SOUTHERN SECTIONS ON TUESDAY AS A WEAK BOUNDARY CONTINUES TO SLOWLY MOVE SOUTHWARD. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE PEAK HEATING HOURS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED TODAY AND TONIGHT. KSL
In the hours before
Special weather statement, Jul 5, 6:02 AM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 602 AM CDT SUN JUL 5 2009 ALZ014-051145- WINSTON- 602 AM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 645 AM CDT... AT 601 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR NEEDMORE...OR NEAR HALEYVILLE...MOVING EAST AT 35 MPH. WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NEEDMORE. PEBBLE. ASHRIDGE. SIPSEY RIVER REC AREA. GRAYSON. MORELAND. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, Jul 5, 7:13 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 713 AM CDT SUN JUL 5 2009 ALZ017-051315- BLOUNT- 713 AM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 815 AM CDT... AT 711 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR NECTAR...OR 5 MILES WEST OF CLEVELAND...MOVING EAST AT 35 MPH. WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NECTAR. CLEVELAND. EASLEY. ONEONTA. HIGHLAND LAKE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 51 min |
| Jul 5, 2:26 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter, Tuscaloosa | 49 min |
| Jul 5, 2:53 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 52 min |
| Jul 5, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Tallapoosa | 51 min |
| Jul 5, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Lee, Macon, Tallapoosa | 51 min |
| Jul 5, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Tallapoosa | 22 min |
| Jul 5, 6:56 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Macon | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.